Donald Trump looks out from the Truman Balcony upon his return to the White House
US President Donald Trump is being treated for COVID-19 with a steroid that is recommended for severe cases of the illness and that comes with risks of serious side effects, including mood swings, aggression and confusion.
Trump's medical team on Sunday said the president was started on dexamethasone, a generic steroid long and widely used to reduce inflammation associated with other diseases. The steroid was begun after Trump experienced low oxygen levels.
White House officials have painted a rosy picture of Trump's condition, saying he could be discharged from the hospital as soon as Monday. But dexamethasone has typically been reserved for more serious cases.
A study in June that was hailed as a breakthrough showed that use of the steroid reduced death rates by around a third among the most severely ill hospitalized COVID-19 patients.
Dexamethasone is used to treat immune system disorders, inflammatory conditions, breathing issues and other conditions by decreasing the body's natural defensive response, which can overreact causing additional problems.
The Infectious Disease Society of America says dexamethasone is beneficial to people with critical or severe COVID-19 who require extra oxygen. But studies show the drug may be harmful in people with milder COVID-19 because it can suppress their natural immune response.
In addition, side effects can include physical problems such as blurred vision and irregular heartbeat, as well as personality changes and difficulty thinking, according to the International Myeloma Foundation.
"Steroids are always very dangerous medications to use," said Edward Jones-Lopez, an infectious disease specialist at the University of Southern California in Los Angeles.
"That is why it (dexamethasone) is used in severe to critical patients... There can be neuropsychiatric side effects. These are medications that we use very, very carefully."
However, dexamethasone is a common steroid used in many patients who have low oxygen as a result of COVID-19 and is typically harmless, said Amesh Adalja, a senior scholar at the Johns Hopkins Center for Health Security.
(This story has not been edited by NDTV staff and is auto-generated from a syndicated feed.)